L

Case Study Synthetic Organic Antimicrobials

A 62-year-old man with a history of benign hypertrophic prostate (BPH) has deep pelvic pain and a low-grade fever. He has a history of chronic bilateral osteoarthritis of the knees and was recently diagnosed with diet-controllable diabetes mellitus. The patient denies any drug allergy but is an active smoker and drinks three or four cans of beers daily.

Physical examination: elderly man is not in acute distress. His oral temperature is 37.7°C (100.1°F); blood pressure is 110/70 and heart rate is 90/minute. His prostate gland was enlarged and very tender, consistent with acute prostatitis. His routine blood work and liver function test findings were within normal limits. A urine sample was sent for analysis and cultures; ciprofloxacin 750 mg twice a day was started.

About a week later, the patient was admitted to the hospital with acute onset of confusion and possible seizurelike activity. His wife states that he is compliant with medications and even felt well after initiation of antibiotics. Possible ciprofloxacin-in-duced acute CNS toxicity or drug interaction was suspected, and all his medications were discontinued. Which of the following is the possible explanation for the patient's acute onset of CNS toxicity?

(A) Ciprofloxacin can displace GABA from its receptors resulting in neuroexcitation.

(B) Acute alcohol withdrawal was precipitated by ciprofloxacin due to an alcohol-drug interaction.

(C) He has fulminant gram-negative urosepsis with possible ciprofloxacin-resistant bacteria.

(D) He has cumulative CNS toxicity of ciprofloxacin secondary to poor urinary and prosta-tic tissue penetration.

(E) He has delayed stomach absorption and metabolism of the drug secondary to diabetic gastro-paresis.

Answer: A. Ciprofloxacin can significantly interfere with the normal physiology of GABA. Displacement of GABA from its receptors by ciprofloxacin results in increased levels of the neu-roexcitatory transmitter and acute CNS toxicity. The neuroexcitation can range from irritability, confusion, and agitation to seizures and toxic psychosis. Ciprofloxacin has no interaction with alcohol. A disulfiramlike reaction (flushing, nausea, vomiting, and profuse sweating) is associated with alcohol and metronidazole. Avoid alcohol and metronida-zole coadministration.

Cumulative CNS toxicity secondary to poor tissue concentration is incorrect. In fact, high tissue concentrations are achieved with oral ciprofloxacin, especially in the prostate and urinary tract. For this reason, it is widely used for prostatitis and UTIs. Diabetic gastroparesis is seen in long-standing severe diabetes. Drug absorption problems are seen in these patients secondary to delayed gastric emptying and frequent vomiting. The patient described has newly diagnosed diet-controlled diabetes melli-tus, so this does not explain his symptoms.

Was this article helpful?

0 0

Post a comment